Alert archive / Montana / Special Weather Statements in 2025
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 4, 2025, 9:10 PM MDT for Hill County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2025, 9:10 PM MDT (03:10 UTC)
- Expired
- Aug 4, 2025, 9:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 50
County Hill County, MT
The radar
The Great Falls radar (KTFX), 135 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2444 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
313
WWUS85 KTFX 050310
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Mon Aug 4 2025
MTZ305-310-311-050345-
Hill County MT-Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
910 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HILL AND NORTHEASTERN
CHOUTEAU COUNTIES THROUGH 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Big Sandy to 15 miles south of
St. Pierre. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Gildford,
Sangrey, Boneau, Box Elder, Hingham, Rudyard, Rocky Boy, Laredo,
Kenilworth, and Kremlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4875 11066 4845 10956 4783 10961 4822 11070
TIME...MOT...LOC 0310Z 218DEG 26KT 4826 11042 4802 10987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:57 PM MDT, 4 hours 13 minutes earlier. Its key messages:
- Showers and thunderstorms will move south to north this afternoon through early Tuesday, some may be strong to severe with localized strong wind gusts, hail, and heavy downpours.
- Drier conditions are expected for the mid- week period before another Pacific trough brings more scattered showers and storms, breezy to windy conditions, and cooler temperatures for the second half of the work week.
Area forecast discussion, Aug 4, 4:57 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 457 PM MDT Mon Aug 4 2025 Aviation Section Updated. .KEY MESSAGES... - Showers and thunderstorms will move south to north this afternoon through early Tuesday, some may be strong to severe with localized strong wind gusts, hail, and heavy downpours. - Drier conditions are expected for the mid- week period before another Pacific trough brings more scattered showers and storms, breezy to windy conditions, and cooler temperatures for the second half of the work week. && .UPDATE... Early evening update has been published to include mention of large hail and damaging winds in the weather grids for those areas covered by the severe thunderstorm watch that includes Blaine, Chouteau, Hill, Liberty, Pondera, Teton, Toole, Cascade, Fergus, Judith Basin, Meagher, Lewis and Clark, Broadwater, and Jefferson Counties through 11 PM MDT this evening. - Moldan && .DISCUSSION... /Issued 155 PM MDT Mon Aug 4 2025/ - Meteorological Overview: Showers and thunderstorms will continue to develop through the early afternoon hours as a somewhat, 1 standard deviation, anomalous shortwave approaches the Northern Rockies from Northeast Oregon. This shortwave will continue to lift to the northeast and over the Northern Rockies through the overnight hours tonight, with the best upper level support overspreading Southwest through North Central Montana between 00-12z Tuesday. Areal coverage of showers and thunderstorms will increase through the mid-afternoon hours, with showers and thunderstorms expected to congeal into a more or less continuous line across Central Montana, with this line of precipitation continuing to lift to the northeast and across the remainder of North Central Montana through the remainder of the evening hours. Additional, albeit isolated to scattered, showers and thunderstorms will persist in wake of the main line of precipitation through the overnight hours as the aforementioned shortwave moves overhead. Increasing shear aloft and sufficient instability through the afternoon and evening hours will help to support an environment capable of producing isolated to scattered severe thunderstorms, most notably over the plains of Central and North Central Montana. All of Southwest through North Central Montana will be capable of seeing large hail and damaging winds, with the severe weather threat generally spanning between 2-10 PM. - Moldan Some shower and thunderstorm activity may linger over the plains Tuesday, especially in the Milk River Valley area, but drier and breezy conditions are generally expected for Tuesday and Wednesday in the wake of the departing trough. Ensembles are coming into agreement with another Pacific trough moving through the Northern Rockies Thursday through early Saturday. Breezy to windy conditions, increased shower and thunderstorm activity, and temperatures cooling as low as 10 to 20 degrees below average are expected while the trough moves its way through the region. Ensembles remain in agreement with a progressive northwesterly flow aloft settling in for the weekend into early next week, but there are discrepancies on the depth and timing of the troughs and ridges moving within it. Overall, there's an expectation for warming and drying conditions, but deeper troughs would bring interruptions to this trend in the form of brief cool downs and increased shower and thunderstorms chances. - RCG - Forecast Confidence & Scenarios: Strong to severe thunderstorm concerns this afternoon through Tuesday... Damaging winds and frequent cloud to ground lightning will be the primary hazards through this evening with the strongest thunderstorms; however, instances of large hail and heavy downpours will also be of a concern, especially across Central and North Central Montana east of the I-15 corridor. Storm motions of mostly 20 kts should limit the residence time of showers and storms over a given area, but rainfall rates approaching 1" per hour are plausible given PWATS of 0.75" to nearly 1" over the plains of Central and North Central Montana. Greatest flooding concerns will be over recent burn scars like Horse Gulch, along with susceptible urban areas like Helena, Great Falls, and Havre to name a few. Shower and storm activity will diminish and end by midnight for most areas. The one exception to this will be along the Hi-line where peak convection will begin later in the evening and persist through Tuesday morning. Additionally lingering moisture and instability will be supportive for another round of activity Tuesday afternoon, particularly for Hill and Blaine counties. - Moldan/RCG Increased shower and thunderstorm activity, breezy to windy conditions, and cooler temperatures Thursday through Saturday... A Pacific trough will move through the Northern Rockies Thursday through early Saturday. Southwesterly flow aloft develops ahead of the approaching system late Wednesday into Thursday and brings breezy to windy conditions for most locations. The strongest winds look to occur along the Rocky Mountain Front and the higher terrain and north to south oriented valleys valleys of Southwest Montana Thursday and Thursday night. The latest NBM probabilities do not exceed 50% for 45 mph gusts or higher, which compliments H700 winds generally in the 30 to 35 kt range. Shower and thunderstorm activity looks to be most widespread Thursday and Friday while afternoon temperatures run as low as 10 to 20 degrees below average. - RCG && .AVIATION... 05/00Z TAF Period VFR conditions will predominately prevail throughout the 0500/0600 TAF period; however, temporary periods of MVFR conditions are likely beneath showers and thunderstorms given higher precipitable water values leading to heavier bursts of rain and reduced VIS, most notably at the KGTF, KLWT, and KHVR terminals. Additionally, thunderstorms through 06z will be capable of producing strong and erratic wind gusts of 30-50kts and large hail at any given terminal, with the highest confidence in at least 40kt gusts at the KGTF, KLWT, and KHVR terminals. Mountain obscuration, most notably for peaks above 9kft, is likely through much of the next 24 hours. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 79 51 85 / 80 30 0 0 CTB 54 74 51 78 / 60 50 0 0 HLN 54 81 52 85 / 80 20 0 0 BZN 49 83 47 88 / 40 20 0 0 WYS 36 75 35 81 / 30 0 0 0 DLN 46 78 43 84 / 40 0 0 0 HVR 58 79 55 86 / 90 50 30 0 LWT 51 75 49 81 / 60 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 4, 7:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Aug 4 2025
MTZ301>303-307>309-050245-
Eastern Pondera and Eastern Teton MT-East Glacier Park Region MT-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
749 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PONDERA AND NORTHWESTERN
TETON COUNTIES THROUGH 845 PM MDT...
At 744 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along the Rocky Mountain Front from Heart Butte south
to Augusta and east to near Choteau. Movement was northeast at 10 to
20 mph. Locally heavy rain and lightning are occurring with these
storms with isolated stronger cells producing pea to penny sized
hail.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Choteau, Valier, Heart Butte, Dupuyer, Bynum, Pendroy, and
Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4830 11257 4843 11230 4818 11206 4765 11205
4772 11238 4766 11276 4795 11293 4798 11288
4801 11289 4804 11295 4813 11301 4812 11305
4815 11306 4817 11322 4824 11323 4829 11332
TIME...MOT...LOC 0144Z 207DEG 22KT 4801 11269 4779 11254 4784 11235
4775 11214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BHSpecial weather statement, Aug 4, 8:13 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
813 PM MDT Mon Aug 4 2025
MTZ305-306-311-050300-
Hill County MT-Northern Blaine County MT-
Bears Paw Mountains and Southern Blaine MT-
813 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES THROUGH 900 PM MDT...
At 812 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 34 miles northwest of Harlem to 7 miles north
of Chinook to 11 miles east of Havre. Movement was northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chinook and Lohman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4894 10883 4848 10910 4850 10961 4868 10955
4900 10938 4899 10882
TIME...MOT...LOC 0212Z 226DEG 14KT 4895 10919 4870 10928 4857 10943
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AMSpecial weather statement, Aug 4, 8:24 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
824 PM MDT Mon Aug 4 2025
MTZ310-311-050315-
Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
824 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHOUTEAU COUNTY AND
THE BEARS PAW MOUNTAINS THROUGH 915 PM MDT...
At 822 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 21 miles east of The Knees
to 24 miles west of Big Sandy to 15 miles east of Fort Benton.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Sandy, Loma, Virgelle, and Kenilworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4830 10998 4812 10973 4794 10962 4771 11022
4800 11068 4808 11086 4822 11071 4822 11064
4823 11062 4830 11062 4831 11060
TIME...MOT...LOC 0222Z 221DEG 37KT 4806 11081 4806 11062 4790 11033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BHSpecial weather statement, Aug 4, 8:40 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
840 PM MDT Mon Aug 4 2025
MTZ303-304-309-050345-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
840 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN PONDERA AND CENTRAL
TOOLE COUNTIES THROUGH 945 PM MDT...
At 838 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Valier to
near Conrad to near Brady. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shelby, Conrad, Kevin, Brady, Ethridge, Oilmont, Ledger, Ferdig,
Devon, and Dunkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4885 11190 4868 11142 4800 11142 4799 11191
4809 11197 4842 11230
TIME...MOT...LOC 0238Z 211DEG 30KT 4842 11229 4814 11193 4800 11187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BHLocal storm report, Aug 4, 9:05 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
905 PM MDT Mon Aug 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Gst 11 SSE Big Sandy 48.03N 110.04W
08/04/2025 M56 MPH Chouteau MT Mesonet
MT mesonet Big Sandy SE.
&&
AMSpecial weather statement, Aug 4, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Mon Aug 4 2025
MTZ305-310-311-050345-
Hill County MT-Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
910 PM MDT Mon Aug 4 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HILL AND NORTHEASTERN
CHOUTEAU COUNTIES THROUGH 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Big Sandy to 15 miles south of
St. Pierre. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Gildford,
Sangrey, Boneau, Box Elder, Hingham, Rudyard, Rocky Boy, Laredo,
Kenilworth, and Kremlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.
&&
LAT...LON 4875 11066 4845 10956 4783 10961 4822 11070
TIME...MOT...LOC 0310Z 218DEG 26KT 4826 11042 4802 10987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 4, 6:19 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 26 min |
| Aug 4, 6:38 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 4, 6:41 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 36 min |
| Aug 4, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 40 min |
| Aug 4, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 34 min |
| Aug 4, 7:14 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 46 min |
| Aug 4, 7:24 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 51 min |
| Aug 4, 7:39 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 4, 7:49 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 56 min |
| Aug 4, 8:13 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Aug 4, 8:24 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Aug 4, 8:40 PM MDT | Special Weather Statement | TFX | Toole | 65 min |
| Aug 4, 9:31 PM MDT | Special Weather Statement | TFX | Liberty, Toole | 44 min |
| Aug 5, 4:30 AM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Aug 5, 4:56 AM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Aug 5, 5:11 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 54 min |
| Aug 5, 1:31 PM MDT | Areal Flood Advisory | TFX | Blaine | 21 hr |
Nearby
Special Weather Statements in Montana, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.